Alabama, 2007Rip Current in Alabama, May 7, 2007
May 7, 2007 · NWS MOB · 1 event in 1 county or zone
Strong winds over the near shore waters created dangerous rip currents and caused one death.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds over the near shore waters created dangerous rip currents and caused one death.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 7, 2:24 PM CST, 16 minutes earlier.
Area forecast discussion, May 7, 2:24 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT MON MAY 7 2007
CORRECTED FOR MARINE HEADLINES IN WWA SECTION BELOW
.SYNOPSIS...FOR THE CURRENT FORECAST...UPPER LOW OFF THE CAROLINA
COAST THE BIGGEST PLAYER IN THE SHORT TERM. TAKING A STEP BACK FROM
THE SMALLER PICTURE...IN ADDITION TO THE CAROLINA COAST UPPER LOW
HEADING SOUTH...THE ENERGY CONTAINED IN THE UPPER TROUGH OVER THE US
ROCKIES IS SPLITTING...WITH PART OF THE ENERGY TAKING A SOUTHWEST
MOVEMENT...WITH A CIRCULATION OVER THE NORTHERN GULF OF BAJA. THIS LOW IS
CONNECTED BY A TROUGH TO ANOTHER CIRCULATION CENTER OVER THE CO
ROCKIES...AND FROM THERE...A TROUGH STRETCHES NORTHWARD OVER THE CA
PLAINS. THIS SPLITTING MOVEMENT AND SUCH HAS SQUISHED THE UPPER RIDGE
OVER THE MISS RIVER VALLEY TO A BAY OF CAMPECHE TO EASTERN HUDSON BAY
LINE. THE WATER VAPOR IMAGERY SHOWS A DRY SLOT WHIPPING AROUND THE
WEST OF THE CAROLINA COAST...BUT LOOKING AT THE GOES SOUNDER PRECIP
H20 LOOP...THE DRIEST AIR IS TAKING A MORE SOUTH-SOUTHWESTWARD
MOVEMENT...TOWARDS THE BIG BEND REGION OF FL. THIS HAS LIMITED THE
OVERALL DRY PUSH OVER THE FA TODAY...BUT WITH A PRETTY DECENT
NORTHEASTERLY FLOW...THE DRY AIR IS CREEPING SOUTHWEST...WITH THE
FRONTAL BAND OF CLOUDS STILL HANGING AROUND OVER SOUTHWESTERN-MOST
SECTION OF THE FA...AND THE SURFACE FRONT IS NOT QUITE TO NAWLINS AS
I TYPE.
&&
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...GUIDANCE IS
ADVERTISING THE CAROLINA LOW CONTINUING SOUTH TILL ITS EAST OF THE
GA/FL STATE LINE...THEN TAKING A GENERAL WESTWARD TURN TOWARDS
KSAV/KJAX THROUGH WEDNESDAY...THEN MEANDERING EASTWARD INTO FRIDAY
BEFORE FILLING AND HEADING EAST OVER THE ATLANTIC. THE GULF OF BAJA
LOW IS BEING ADVERTISED AS MEANDERING AROUND OVER NW-RN MX/SW-RN US
INTO WEDNESDAY BEFORE HEADING EAST AS ANOTHER UPPER SYSTEM MOVES OVER
THE EASTERN PACIFIC TOWARDS THE CONUS.
THE GUIDANCE IS ADVERTISING THE THE WEDGE OF DRIEST AIR GETTING A
WESTWARD SHOVE AS THE UPPER DYNAMICS MOVE WEST INTO TUESDAY. FROM
THERE...GUIDANCE IS ADVERTISING SOME WRAP AROUND MOISTURE WORKING
WEST...SHOVING THE DRY AXIS WESTWARD AND MOVING A BIT OF MOISTURE
OVER EASTERN AREAS FOR WEDNESDAY...MAKING RH FORECASTING FOR
WEDNESDAY A BEAR...BUT MORE ON THIS BELOW.
SO FAR...THE 00Z MOS IS DOING A PRETTY GOOD JOB WITH THE
TEMPS...THOUGH IS A BIT TO0 DRY WITH THE DEWPOINTS. WILL MOST LIKELY
STICK CLOSE TO THE MOS NUMBERS FOR NOW...WITH A BIT OF BUMPING UP OF
TONIGHTS LOWS DUE TO A BIT HIGHER MOISTURE LEVELS AND THE WESTWARD
PUSH NOT QUITE AS STRONG AS GUIDANCE AS BEEN ADVERTISING.
.LONG TERM (THURSDAY ON)...CAROLINA UPPER LOW IS FINALLY HEADING EAST
AS SW LOW MOVES OVER THE CENTRAL/SOUTHERN PLAINS. GUIDANCE IS
ADVERTISING THE SW LOW MEANDERING SOUTHEAST TOWARDS THE FA INTO
SATURDAY...THEN MEANDERING EASTWARD ALONG THE NORTHERN GULF COAST.
&&
.MARINE...EASTERLIES REMAIN MODERATE TO STRONG THIS AFTERNOON WITH
TIGHT PRESSURE GRADIENT INTO THE MARINE AREA FROM MID ATLANTIC HIGH
PRESSURE RIDGE NOSING IN. FORECASTERS ANTICIPATE A DECREASING WIND
SPEED AND A SUBSEQUENT LOWERING OF THE LOCAL SEAS THROUGH THE COURSE
OF TONIGHT AS THE GRADIENT RELAXES. HOWEVER...WILL CARRY OVER SMALL
CRAFT ADVISORIES THIS EVENING FOR WIND SPEED AND WITH LOWERING SEAS
TRAILING BEHIND A BIT. LARGE SURFACE CYCLONE ABOUT 300 MILES
SOUTHEAST OF THE OUTER BANKS OF NORTH CAROLINA...WITH BAROCLINIC
CHARACTERISTICS...IS FORECAST TO SLIP SOUTHWEST TO OFF THE
GEORGIA/SOUTH CAROLINA COAST BY WEDNESDAY. THIS FEATURE HELPS TO
KEEP A NORTHERLY COMPONENT TO THE WINDS INTO THE MIDDLE OF THE WEEK.
BY LATE IN THE FORECAST...A WEAK PRESSURE PATTERN BRINGS LIGHT WINDS
OF VARYING DIRECTION TO THE MARINE AREA. AS A RESULT...SEA HEIGHTS
TREND LOWER. /10
&&
.FIRE WEATHER...RH FORECASTING IS GOING TO BE A PROBLEM THE NEXT
COUPLE OF DAYS...WITH LITTLE DIFFERENCES IN T/TD LEADING TO
SIGNIFICANT DIFFERENCES IN THE RESULTANT RH. DRIER AIR TO THE EAST
WILL MEANDER WEST INTO TUESDAY...THOUGH GUIDANCE IS ADVERTISING SOME
WRAP AROUND MOISTURE SWINGING COUNTER-CLOCKWISE AROUND THE SURFACE
LOW OFF THE EASTERN SEABOARD. THIS MOISTER AIR IS BEING ADVERTISED
TO BEGIN MOVING ACROSS EASTERN SECTIONS OF THE FA WEDNESDAY...WITH RH
SENSITIVE FL ZONES DIPPING DOWN TO AROUND 30 PERCENT WEDNESDAY
AFTERNOON. HAVE NOT ISSUED ANY FIRE WATCH AT THIS TIME DUE TO THE
UNCERTAINTY. HAVE UPGRADED TOMORROWS WATCH TO A RED FLAG...
THOUGH...WITH RH VALUES EXPECTED TO DROP INTO THE 20 TO 25 PERCENT
RANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 54 82 55 87 61 / 05 05 00 05 05
PENSACOLA 56 83 59 86 64 / 05 05 00 05 05
DESTIN 57 81 61 83 67 / 05 05 00 05 05
EVERGREEN 47 81 51 86 58 / 05 05 00 05 05
WAYNESBORO 48 83 49 88 54 / 05 05 00 05 05
CAMDEN 49 81 52 87 58 / 05 05 00 05 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...RED FLAG WARNING UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...AND
INLAND SANTA ROSA.
RED FLAG WARNING FROM NOON TUESDAY TO 8 PM TUESDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
INLAND OKALOOSA...AND INLAND SANTA ROSA.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...AND
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM.
SMALL CRAFT ADVISORY UNTIL 1 AM TUESDAY FOR THE FOLLOWING ZONES:
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.
&&
10/16Hazardous weather outlook, May 7, 4:55 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT MON MAY 7 2007
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
081200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
555 AM CDT MON MAY 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...
AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
LOW RELATIVE HUMIDITY VALUES WILL RESULT IN AN INCREASED FIRE DANGER
THIS AFTERNOON.
HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED THIS
MORNING AS EASTERLY WINDS WILL BE IN THE 20 TO 25 KNOT RANGE THROUGH
NOON TODAY. WINDS WILL GRADUALLY DIMINISH OVER THE COASTAL WATERS
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS FOR
SEVERE WEATHER OPERATIONS SHOULD NOT BE NEEDED THROUGH TONIGHT.
Rip Current, Lower Baldwin
- When
- May 7, 2:40 PM CST
- Where
- Lower Baldwin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
A 21 year old male went into rough water at Gulf Shores for a swim. Double red flags were flying in the area at the time. The male went into the water in an area where life guards are not normally at. Someone saw he was in trouble and tried to rescue him, but could not reach him. He was not found until 5 hours later. The victim was from Mexico.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, May 7 to 11, 20076 injured · $7.0 million · 11 events
- High Surf in Florida, May 7 to 9, 20071 death · 1 event
- Flash Flood and Hail in Texas, May 7 to 8, 2007$4.0 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Oklahoma, May 7, 2007$960,000 · 0.88 in hail · 12 events
- Flash Flooding and Hail in Texas, May 7 to 9, 2007$242,000 · 1 in hail · 24 events
- Flash Flood and Damaging Winds in Texas, May 7, 2007$125,000 · 61 kt wind · 3 events
- Wildfire in Florida, May 7 to 20, 2007$75,000 · 1 event
- Frost and Freeze in New Jersey, May 7 to 8, 200717 events
- Frost and Freeze in Pennsylvania, May 7 to 8, 20078 events
- Flash Flooding and Flood in Texas, May 7, 20072 in hail · 7 events
- Frost and Freeze in West Virginia, May 7, 20076 events
- Hail and Damaging Winds in Arkansas, May 7, 20071 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33250.